Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Elko, NV

June 14, 2005Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 14, 2005, 6:02 PM PDT for Elko County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2005, 6:02 PM PDT (01:02 UTC)
Expired
Jun 14, 2005, 6:43 PM PDT
In force
41 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 150104
SVRLKN

ZCZC DEF
TTAA00 KLKN 150102

NVC007-150145-
/O.NEW.KLKN.SV.W.0004.050615T0102Z-050615T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
602 PM PDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA

* UNTIL 645 PM PDT

* AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL ELKO COUNTY...OR ABOUT 13 MILES     
  SOUTH OF GIBBS RANCH...AND MOVING NORTHEAST AT 25 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ELKO COUNTY AT 620 PM PDT
  HIGHWAY 93 SOUTH OF CONTACT AT 645 PM PDT

LAT...LON 4139 11531 4128 11512 4157 11475 4171 11498

$$

BF
2 follow-up statements
000 
WWUS55 KLKN 150124
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
622 PM PDT TUE JUN 14 2005

NVC007-150145-
/O.CON.KLKN.SV.W.0004.000000T0000Z-050615T0145Z/
ELKO NV-
622 PM PDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM PDT FOR
CENTRAL ELKO COUNTY...

AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTH CENTRAL ELKO COUNTY...OR ABOUT 14
MILES EAST OF GIBBS RANCH...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 93 5 MILES SOUTH OF CONTACT AT 645 PM PDT

LAT...LON 4139 11531 4128 11512 4157 11475 4171 11498

$$

BF
000 
WWUS55 KLKN 150143
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
644 PM PDT TUE JUN 14 2005

NVC007-150200-
/O.CAN.KLKN.SV.W.0004.000000T0000Z-050615T0145Z/
ELKO NV-
644 PM PDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY IS
CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ALLOWED THE SEVERE 
THUNDERSTORM WARNING FOR ELKO COUNTY TO EXPIRE. THE THUNDERSTORM 
THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4139 11531 4128 11512 4157 11475 4171 11498

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:31 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 2:31 PM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT TUE JUN 14 2005

.SYNOPSIS...A SLIGHT RISK OF AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. STRONG SOUTHWEST WINDS ARE FORECAST
TO DEVELOP THURSDAY AND FRIDAY AS A LOW PRESSURE SYSTEM APPROACHES
THE WEST COAST. TEMPERATURES WILL COOL SLIGHTLY BY THE WEEKEND.
&&

.DISCUSSION...QUITE A COMPLICATED PATTERN OVER NEVADA. CIRRUS OVER
THE CWFA IS AFFECTING THE ONSET OF AFTERNOON CONVECTION. CONVECTION
JUST NOW STARTING TO FIRE UP ALONG A LINE FROM WELLS TO JUST NE OF
AUSTIN. WV IMAGERY SHOWS WELL DEFINED SHORTWAVE INTO EASTERN OREGON
AT THIS TIME WITH TRAILING END STARTING TO PUSH INTO NW NEVADA.
DISTURBANCE FROM SW PACIFIC NOW INTO SW NEVADA...MOVING TOWARDS THE
NE. GOOD INSTABILITIES OVER THE EASTERN HALF OF THE CWFA THIS
AFTERNOON ON BOTH THE GFS AND NAM WITH NAM BEING MORE UNSTABLE. BUT
WITH THIS CIRRUS...CONVECTION MAY BE LIMITED.

NO SIGNIFICANT CHANGES TO REMAINDER OF FORECAST AS DEEP UPPER LOW
PROGGED TO BE JUST WEST OF OREGON AT 00Z SAT. SOUTHWEST FLOW
CONTINUES ACROSS CWA WITH FRONTAL BOUNDARY HANGING NEAR OUR AREA.
EXPECT COOLING TREND AS WELL WITH H7 TEMPS DROPPING BY 5-10C BY
WEEKEND. THINK THE MAJOR FORECAST CHALLENGE WITH THIS SYSTEM IS
GOING TO BE WINDS THURSDAY AND FRIDAY. GFS SHOWING 45KTS AT
700MB OVER HUMBOLDT COUNTY THURSDAY EVENING...SPREADING SE OVER
ENTIRE CWFA FRIDAY MORNING. KEPT SLT CHC POPS ACROSS THE NORTH
WITH THIS SYSTEM...THOUGH LOW NEVER REALLY MAKES ITS WAY INTO THE
PACNW. COULD GET SOME GOOD VORT LOBES SPINNING OFF THE LOW AND
INTO THE STATE THAT COULD GIVE US SOME PRETTY GOOD AFTERNOON
TSTMS THROUGH THE EXTENDED. AT THIS TIME THOUGH...I DID NOT TRY
TO TIME ANY OF THESE AND JUST KEPT PREVIOUS FORECAST FOR POPS.
CLAYCOMB
&&

.AVIATION...PLENTY OF CIRRUS STREAMING ACROSS CWA WILL INHIBIT
CONVECTION TO SOME EXTENT. LATE AFTERNOON AND EARLY EVENING COULD SEE
ISOLD THUNDERSTORMS IN REGIONS WITH LESS HIGH CLOUD COVER. AFTERNOON
WINDS TO DECREASE THIS EVENING AS REFLECTED IN TAFS. KBB
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR THE HUMBOLDT
RIVER FROM BEOWAWE IN EUREKA COUNTY TO THE HUMBOLDT-PERSHING COUNTY
LINE UNTIL FURTHER NOTICE.
&&

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:42 PM PDTSevere Thunderstorm WarningLKNElko69 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.